Washington, 2015Heavy Rain in Washington, September 3, 2015
September 3, 2015 · NWS SEW · 1 event in 1 county or zone
Heavy rains gushed down sidewalks in downtown Friday Harbor, keeping patrons inside and flooding businesses on Spring Street and First Street including Black Fish, the Bean Cafe, Pelindaba Lavender, Arctic Raven Gallery, King’s Market, stores in Surina Business Park off Malcolm Street and more.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains gushed down sidewalks in downtown Friday Harbor, keeping patrons inside and flooding businesses on Spring Street and First Street including Black Fish, the Bean Cafe, Pelindaba Lavender, Arctic Raven Gallery, King’s Market, stores in Surina Business Park off Malcolm Street and more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Sep 3, 8:15 AM PST, 45 minutes earlier.
Area forecast discussion, Sep 3, 8:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PDT THU SEP 3 2015
.SYNOPSIS...AN UPPER LEVEL LOW OVER SOUTHWEST BRITISH COLUMBIA WILL
MOVE SLOWLY SOUTH OVER WESTERN WASHINGTON TODAY AND TONIGHT.
SCATTERED SHOWERS WILL CONTINUE IN THE COOL UNSTABLE AIR MASS ALONG
WITH ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE UPPER
LOW WILL MOVE SOUTH OVER OREGON ON FRIDAY ALLOWING THE AIR MASS TO
GRADUALLY DRY AND WARM. A WEAK FRONTAL SYSTEM WILL BRING A CHANCE OF
SHOWERS ON SUNDAY. ADDITIONAL WEAK SYSTEMS WILL MAINTAIN AN
UNSETTLED WEATHER PATTERN EARLY NEXT WEEK.
&&
.SHORT TERM...THE COLD UPPER LEVEL LOW HAS MOVED S OVER SW B.C. THIS
MORNING AND IS EXPECTED TO CONTINUE MOVING S ACROSS W WA...REACHING
NW OREGON FRIDAY MORNING. THE AIR MASS WITH THE LOW REMAINS MOIST
AND UNSTABLE. WATER VAPOR IMAGERY SHOWS A SMALL WEAK UPPER LEVEL
SHORTWAVE TROUGH ROTATING AROUND THE SOUTHERN QUADRANT OF THE
LOW...WHICH HAS PUSHED AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS
OVER THE COAST AT 8 AM THIS MORNING. MODELS BRING THE SHORTWAVE
TROUGH E ACROSS THE W WA INTERIOR LATE THIS MORNING. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON...ALTHOUGH THE NAM BUFR SOUNDING FOR KSEA SHOWS A LITTLE
WEAKER INSTABILITY THAN YESTERDAY.
SCATTERED SHOWERS WILL CONTINUE OVER W WA THIS EVENING WITH THE LOW
OVERHEAD...THEN GRADUALLY DIMINISH OVER THE LOWLANDS LATE TONIGHT AS
THE LOW CONTINUES S. DRIER N-NE FLOW ALOFT WILL DEVELOP OVER THE
AREA FRIDAY WHICH SHOULD RESULT IN GRADUAL CLEARING FRIDAY
AFTERNOON. MAX TEMPS WILL BE ABOUT 10 DEGREES COOLER THAN NORMAL
WITH HIGHS IN THE LOWER TO MID 60S TODAY AND IN THE 60S ON FRIDAY.
LOWS TONIGHT AND ESPECIALLY FRIDAY NIGHT WILL BE QUITE COOL...40S TO
LOWER 50S. WITH ENOUGH CLEARING FRIDAY NIGHT IT IS POSSIBLE THAT
SOME OF THE VERY COLDEST SPOTS COULD REACH THE UPPER 30S.
THE UPPER LEVEL LOW WILL BE OVER E OREGON AND HEADED E ON SATURDAY
WHILE AN OFFSHORE UPPER LEVEL SHORTWAVE RIDGE MOVES SE OVER W WA
SATURDAY AFTERNOON. SUNNY WEATHER IS STILL EXPECTED SATURDAY WITH
MAX TEMPS WARMING INTO THE UPPER 60S AND LOWER 70S. KAM
.LONG TERM...MODERATE NW FLOW ALOFT WILL DEVELOP OVER THE REGION
AFTER SATURDAY. THE GFS AND ECMWF HAVE BEEN CONSISTENT THE PAST
SEVERAL RUNS IN BRINGING A WEAK UPPER LEVEL SHORTWAVE TROUGH AND THE
ASSOCIATED WEAKENING COLD FRONT ACROSS W WA ON SUNDAY. THIS SYSTEM
DOES NOT LOOK THAT POTENT SO POPS REMAIN IN THE CHANCE RANGE FOR
NOW. BOTH MODELS HAVE A WEAK LOOKING UPPER LEVEL SHORTWAVE RIDGE
MOVING OVER THE AREA ON LABOR DAY...HOWEVER THE ECMWF HAS A LITTLE
WEAKER RIDGE AND TRIES TO SPREAD A LITTLE PRECIPITATION OVER THE
AREA IN THE AFTERNOON. CONFIDENCE IS NOT PARTICULARLY HIGH FOR
MONDAY SINCE THE MODELS OVER THE PAST FEW DAYS HAVE BEEN
INCONSISTENT FOR EARLY NEXT WEEK. KAM
&&
.AVIATION...THE UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO DIG SOUTH ALONG THE WASHINGTON AND OREGON COAST. THERE
REMAINS ENOUGH INSTABILITY TO SUPPORT SHOWERS AND
THUNDERSTORMS...THOUGH THE IT LOOKS A LITTLE MORE LIMITED THAN
YESTERDAY. ABUNDANT LOW LEVEL MOISTURE KEEPING CEILINGS DOWN AROUND
MVFR LEVELS THROUGH MUCH OF THE INTERIOR WHILE A LINE OF SHOWERS AND
THUNDERSTORMS MOVING ONTO THE WA COAST HAS CEILINGS THERE SOLIDLY
IFR. EXPECT MVFR CEILINGS...WITH POSSIBLE IFR CONDITIONS ASSOCIATED
WITH SHOWERS THIS MORNING. CONDITIONS WILL GENERALLY IMPROVE THROUGH
THE LATE MORNING TO VFR...THOUGH SHOWERS...THUNDERSTORM...AND LOWER
CEILINGS AND VISIBILITIES REMAIN POSSIBLE THE AFTERNOON. LIGHT
WESTERLY FLOW ALOFT WILL BECOME NORTHERLY AS THE UPPER LEVEL LOW
WORKS SOUTH. THE AIR MASS WILL REMAIN MOIST AND SOMEWHAT UNSTABLE
TODAY.
KSEA...VFR CEILINGS THIS MORNING WILL GRADUALLY BECOME MVFR. A BAND
OF SHOWERS AND THUNDERSTORMS ALONG THE COAST AT 15Z WILL MOVE INTO
THE METRO AREA BY 16/17Z BRINGING SHOWERS...POSSIBLY LIGHTNING AND
LOWER CEILINGS. LIGHT SOUTHERLY WINDS WILL STRENGTHEN SOMEWHAT THIS
AFTERNOON TO 8 TO 10 KT BEFORE BECOMING NORTHERLY LATE IN THE
AFTERNOON. GUSTY WINDS ARE POSSIBLE WITH THUNDERSTORMS TODAY.
&&
.MARINE...VERY WEAK LOW LEVEL ONSHORE FLOW TODAY WILL BECOME
OFFSHORE FRIDAY MORNING AS A SURFACE LOW MOVES SOUTH THROUGH THE
OFFSHORE AND COASTAL WATERS. AN UPPER LEVEL TROUGH OVER THE PAC NW
WILL CONTINUE TO SUPPORT SCATTERED THUNDERSTORMS AND SHOWERS OVER
AREA WATERS TODAY...WITH GUSTY VARIABLE WINDS POSSIBLE. ONSHORE
GRADIENTS AND FLOW WILL STRENGTHEN FRIDAY AFTERNOON AND
EVENING...WITH NORTHERLY WINDS OVER THE COASTAL WATERS. HIGH
PRESSURE WILL BUILD OVER THE WATERS FRIDAY INTO THE WEEKEND.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...NONE.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML
In the hours before
Special weather statement, Sep 3, 3:38 AM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
438 AM PDT THU SEP 3 2015
WAZ513-567>569-040000-
OLYMPICS-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
438 AM PDT THU SEP 3 2015
...EXPECT SNOW SHOWERS IN THE MOUNTAINS ABOVE 5500 FEET TODAY...
THE SNOW LEVEL WILL BE AROUND 5500 TO 6000 FEET TODAY AS AN
UNSEASONABLY DEEP UPPER LEVEL TROUGH MOVES OVER THE PACIFIC
NORTHWEST. THE SNOW SHOWERS ABOVE 5500 FEET COULD PRODUCE LOCALLY
UP TO 6 INCHES OF NEW SNOW OVER THE HIGHER ELEVATIONS. THE BEST
CHANCE OF HIGHER ELEVATION SNOW SHOWERS WILL BE OVER THE NORTH
CASCADES.
THIS IS A RATHER COLD WEATHER SYSTEM FOR THE END OF SUMMER SO BACK
COUNTRY TRAVELLERS SHOULD BE PREPARED FOR UNUSUALLY EARLY FALL-
LIKE WEATHER.
WWW.WEATHER.GOV/SEATTLE
Heavy Rain, San Juan
- When
- September 3, 9:00 AM PST to 10:00 AM PST
- Where
- San Juan County, Friday Harbor
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 48.530, -123.020
The rain culminated in a rushing torrent of water down the sidewalks and pooling on First Street. Cars were up to their bumpers in water, and about five inches of rain water pooled in King’s Market, which had to close temporarily in order to remove the water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 3 to 8, 20152 deaths · 1 event
- Hail and Damaging Winds in Georgia, September 3, 2015$2.3 million · 1.75 in hail · 5 events
- Flash Flooding and Hail in South Carolina, September 3 to 5, 2015$68,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 3, 2015$30,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Ohio, September 3, 2015$17,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, September 3, 20151 in hail · 15 events
- Damaging Winds and Lightning Strike in Florida, September 3 to 5, 2015$8,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Ohio, September 3, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20152 events
- Flash Flood and Damaging Wind in Arizona, September 3, 2015$500 · 50 kt wind · 2 events
- Hail in Wisconsin, September 3, 20151 in hail · 2 events
- Damaging Wind in New Hampshire, September 3, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602672.